Follow
Share

My grandmother has heart failure stage two and CKD stage 3. Her last blood test showed that her uric acid is too high (9mg/dl). She was prescribed 300 mg allopurinol once a day. She took one tablet per day for about one week but my gma got really bad heachaches and got really tired, we stopped it until we got an appointment with her doctor.


The doctor told us to give her only one half of a tablet once a day for now. He examined her and couldn't find anything else wrong with her (no water in her lungs etc.). He says it could be simply age related decline.


Her headaches are mostly gone now, but she still sleeps so much. Around 20 hours a day. And this has been going on for a month. She always tells us that she feels so weak. She still can get up by herself and use the toilet, dress and open/close the windows. We have to remind her to eat and to drink though, otherwise she wouldn't. Her depression got worse too. We are at a loss. She went through a lot last year (heart attack and intestinal obstruction) but seemed to be doing good despite that. It took her long to recover from her intestinal obstruction surgery, but she was doing better every day until she was given the allopurinol.


For us this doesn't look like age related decline to be honest. Could it be the allopurinol? Should I take her to the ER?

Find Care & Housing
If it were me, I'd take her to a pharmacologist and ask for a review of her complete px.

I am not a doctor. But you don't have to be a doctor - just a patient or a caregiver - to see that tinkering with one thing can lead to a problem that you then have to tinker with that then causes another problem that... And round and round you go.

The thing is, unless the high uric acid levels were actually causing problems, it might have been better to wait watchfully, rather than risk whacking that on the head with another drug whose side effects are rough on already diseased organs. But that is more than I know. It's just that getting one specialist to consider the whole picture is a labour of love and persistence, and a holistic review is what you need.

This is also where good, conscientious, experienced GPs / PCPs are worth their weight in gold. Have you got one of those?

PS Again, if it were me, no I would not take your grandmother to the ER unless there is a marked, sudden deterioration. But I would call her doctor's out of hours service and say "unless you say otherwise, I think I should discontinue this - please advise"; and I would make an appointment to get the px review done a.s.a.p.

Marcia's idea of the geriatrician is an excellent one, too.
Helpful Answer (0)
Reply to Countrymouse
Report

This med can cause headaches and drowsiness

www.everydayhealth.com/drugs/allopurinol
Helpful Answer (0)
Reply to JoAnn29
Report

Can your grandmother be seen by a geriatrician? Regular doctors sometimes prescribe medications for elders that don't take into account the decreased ability of the elderly body to metabolize the drugs. In the same way a pediatrician will be more skilled in dosing a child, a geriatrician should have a better idea of the dosages to give an elderly person.
If you suspect depression, it would be good to consult with a geriatric psychiatrist for the same reason.
Helpful Answer (0)
Reply to Marcia7321
Report

Subscribe to
Our Newsletter